Alert archive / New Mexico / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 255, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Aug 20, 2008, 6:15 PM MDT for San Miguel County, Torrance County, New Mexico. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 20, 2008, 6:15 PM MDT (00:15 UTC)
- Expired
- Aug 20, 2008, 7:15 PM MDT
- In force
- 60 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
Counties San Miguel County, NM, Torrance County, NM
The radar
The Albuquerque radar (KABX), 136 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 0.3 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 390 J/kg
- Mixed-layer CIN
- -109 J/kg
- Mixed-layer LCL
- 2838 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 3:00 PM MDT, 3 hours 15 minutes earlier.
Area forecast discussion, Aug 20, 3:00 PM MDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 300 PM MDT WED AUG 20 2008 .DISCUSSION... THERMAL TROUGH ALOFT FROM N CENTRAL THROUGH CENTRAL AND SW NM HELPING TO CREATE PRETTY HEALTHY MID LEVEL LAPSE RATES AND THAT PLUS STRONG HEATING AND STILL REASONABLY SUFFICIENT MOISTURE GENERATING SCATTERED SHOWERS AND STORMS MAINLY ACROSS THOSE AFOREMENTIONED AREAS. DYNAMICS ALOFT NOT TERRIBLY IMPRESSIVE...CERTAINLY NOT LIKE LAST SUN...BUT THE COMBO OF ALL OF THE ABOVE WILL BE ENOUGH TO PRODUCE A FEW HAILERS AND STRONG WIND PRODUCERS...THOUGH MOST WILL NOT REACH SEVERE STATUS. SOME STORMS AND SHOWERS TO LINGER INTO THE EVENING MAINLY CENTRAL AND S CENTRAL...SE AND E CENTRAL WITH ONLY ISOLATED ACTIVITY FOR A LITTLE WHILE AFTER MIDNIGHT. THE DOWNTURN IN STORM CHANCES AND COVERAGE STILL EXPECTED TO COMMENCE THU AND LINGER INTO FRI AND EVEN SAT...THOUGH SAT STILL BRINGS SOME POTENTIAL FOR A BACK DOOR FRONT INTO NE NM...BUT JURY STILL OUT SOMEWHAT AS TO HOW FAR S AND W THIS WILL PROGRESS LATER SAT INTO SUN. WILL STILL LEAN TO IT CLEARING MOST OF E NM AND POSSIBLY BRINGING SOME EASTERLIES THROUGH THE LOWER SPOTS IN THE CENTRAL MTN CHAIN. WHILE LOW LEVEL MOISTURE WILL INCREASE BEHIND THE SYSTEM THE CONTINUED INDICATION OF UPPER LEVEL HIGH PRESSURE BUILDING OVER THE STATE MAY NOT HELP THE CAUSE OF ADDITIONAL T STORM DEVELOPMENT. GFS IS SHOWING PRETTY GOOD OUTBREAK E HALF NM...BUT IT ALSO HAS HIGH CENTER A LITTLE FARTHER TO W. && .AVIATION... ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL FAVOR THE CENTRAL TO SOUTHWESTERN MOUNTAINS...AND WILL PUSH TO THE SOUTH AND SOUTHEAST CREATING AREAS OF MVFR AND LOCALIZED IFR CONDITIONS. LOW CLOUDS ARE NOT EXPECTED TO BE AS WIDESPREAD ACROSS THE EASTERN HALF OF THE STATE TONIGHT...HOWEVER LOW MVFR TO IFR CEILINGS AND VISIBILITIES WILL FAVOR EASTERN SLOPES OF THE CENTRAL MOUNTAINS AND PATCHY AREAS OF THE EASTERN PLAINS AND INTO THE EARLY MORNING. NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. && .FIRE WEATHER... LOWEST DEWPOINTS AND HUMIDITIES WILL CONTINUE TO BE IN THE NORTHWESTERN SECTIONS OF THE STATE TODAY...AND THIS DRIER AIR WILL SPREAD INTO CENTRAL AREAS THROUGH THE WEEK. IN ADDITION...TEMPERATURES WILL WARM SOME AS UPPER LEVEL HIGH BUILDS INTO NEW MEXICO AND THUNDERSTORM ACTIVITY DECREASES SUBSTANTIALLY. STORMS WILL REMAIN WIDELY SEPARATED AND ISOLATED OVER THE CENTRAL TO SOUTHWESTERN MOUNTAINS FOR THURSDAY AND INTO THE WEEKEND. A BACK DOOR COLD FRONT IS EXPECTED TO ENTER THE NE PLAINS SOMETIME ON SATURDAY...BUT FORECAST MODELS ARE STILL A LITTLE VAGUE AS TO THE STRENGTH AND TIMING OF THIS FEATURE. ADDITIONAL SHOWERS AND STORMS COULD FOCUS ON THIS BOUNDARY IN THE NE PLAINS...AND COULD CARRY ON INTO NEXT WEEK. 52 && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 56 93 58 94 / 10 5 0 5 GALLUP.......................... 51 88 50 89 / 10 5 0 5 GRANTS.......................... 50 90 51 90 / 10 5 5 5 GLENWOOD........................ 57 93 56 94 / 20 5 10 10 CHAMA........................... 43 82 44 85 / 10 5 0 5 LOS ALAMOS...................... 50 87 52 88 / 10 5 5 5 RED RIVER....................... 39 78 39 81 / 20 10 5 10 TAOS............................ 47 88 47 89 / 10 10 5 5 SANTA FE........................ 52 88 57 89 / 20 10 5 5 SANTA FE AIRPORT................ 53 89 55 91 / 20 5 5 5 ESPANOLA........................ 51 92 52 93 / 10 5 5 5 ALBUQUERQUE HEIGHTS............. 64 91 66 94 / 10 5 5 5 ALBUQUERQUE VALLEY.............. 59 92 62 94 / 10 5 5 5 ALBUQUERQUE FOOTHILLS........... 60 88 62 94 / 10 5 5 5 ALBUQUERQUE WEST MESA........... 62 92 64 99 / 10 5 5 5 SOCORRO......................... 60 91 61 90 / 30 5 10 5 SANDIA PARK/CEDAR CREST......... 49 80 54 83 / 20 5 5 5 MORIARTY/ESTANCIA............... 52 88 53 91 / 30 10 5 5 CARRIZOZO....................... 57 93 58 93 / 30 10 10 5 RUIDOSO......................... 52 82 52 83 / 30 10 10 10 RATON........................... 50 88 48 90 / 30 10 5 5 LAS VEGAS....................... 51 86 52 87 / 30 10 5 5 ROY............................. 55 86 58 88 / 30 5 5 5 CLAYTON......................... 58 89 61 93 / 20 5 5 5 SANTA ROSA...................... 57 93 58 97 / 30 5 5 5 TUCUMCARI....................... 62 95 64 98 / 20 5 5 5 FORT SUMNER..................... 62 94 63 96 / 30 5 5 5 CLOVIS.......................... 62 93 64 97 / 20 5 5 5 PORTALES........................ 62 91 65 97 / 20 10 5 5 ROSWELL......................... 65 97 66 100 / 20 10 10 5 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. && 43/52
Hazardous weather outlook, Aug 20, 5:27 AM MDT, 12 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 527 AM MDT WED AUG 20 2008 NMZ001>021-026-211200- NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ- UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS- NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS- WEST CENTRAL MOUNTAINS- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY- CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY- SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY- LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY- CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY- GUADALUPE MOUNTAINS OF CHAVES COUNTY- 527 AM MDT WED AUG 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER... THUNDERSTORMS COULD PRODUCE HEAVY RAIN. THE STORMS SLOW MOVEMENT COULD ALSO CONTRIBUTE TO MINOR FLOODING ALONG SMALL STREAMS AND CREEKS AND PONDING OF WATER ON STREETS THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 40
In the hours before
Special weather statement, Aug 20, 3:42 PM MDT, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 342 PM MDT WED AUG 20 2008 NMZ016-017-202230- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- 342 PM MDT WED AUG 20 2008 ...STRONG THUNDERSTORM MOVING OVER NORTH CENTRAL LINCOLN COUNTY... AT 340 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 17 MILES NORTHEAST OF JICARILLA. MOVEMENT WAS SOUTHEAST AT 8 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL CENTRAL LINCOLN COUNTY. HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES. FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. 50
Special weather statement, Aug 20, 3:45 PM MDT, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 345 PM MDT WED AUG 20 2008 NMZ011-012-202215- CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CONCHAS LAKE/GUADALUPE COUNTY- 345 PM MDT WED AUG 20 2008 ...STRONG THUNDERSTORM MOVING OVER TORRANCE COUNTY... AT 340 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 16 MILES EAST OF CLINES CORNERS. MOVEMENT WAS SOUTH AT 20 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE MILAGRO AND PINTADA. MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE AREA. FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER... PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION. 50
Local storm report, Aug 20, 4:06 PM MDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
406 PM MDT WED AUG 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0351 PM HAIL 16 E CLINES CORNERS 35.01N 105.39W
08/20/2008 E1.75 INCH TORRANCE NM PUBLIC
&&
50Special weather statement, Aug 20, 4:39 PM MDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 439 PM MDT WED AUG 20 2008 NMZ016-017-202330- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- 439 PM MDT WED AUG 20 2008 ...STRONG THUNDERSTORM MOVING OVER NORTH CENTRAL LINCOLN COUNTY... AT 437 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 18 MILES SOUTHEAST OF CORONA. MOVEMENT WAS SOUTHEAST AT 15 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL CENTRAL LINCOLN COUNTY. HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES. FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER... PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION. 50
Special weather statement, Aug 20, 5:32 PM MDT, 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 532 PM MDT WED AUG 20 2008 NMZ017-210000- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS- 532 PM MDT WED AUG 20 2008 ...STRONG THUNDERSTORM MOVING SLOWLY OVER RUIDOSO AREA... AT 528 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 40 MPH AND PENNY SIZED HAIL NEAR RUIDOSO DOWNS. MOVEMENT WAS SOUTHEAST AT 7 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE HOLLYWOOD. MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE AREA. 50
Special weather statement, Aug 20, 6:06 PM MDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 606 PM MDT WED AUG 20 2008 NMZ011-210045- CENTRAL HIGH PLAINS/ESTANCIA VALLEY- 606 PM MDT WED AUG 20 2008 ...STRONG THUNDERSTORM MOVING TOWARDS CLINES CORNERS... AT 601 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 9 MILES NORTHEAST OF CLINES CORNERS. MOVEMENT WAS SOUTH AT 19 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE 2 MILES EAST OF CLINES CORNERS AND 7 MILES SOUTHEST OF CLINES CORNERS. MOTORISTS ALONG INTERSTATE 40 CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE AREA. FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER... PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION. 50
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 6:46 PM MDT | Flash Flood Warning | ABQ | Lincoln | 119 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.